Alert archive / Vermont / Wind Advisories in 2024
Wind Advisory 6, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Apr 2, 2024, 3:12 PM EDT for 10 counties in Vermont; 4 counties in New York. It took effect at Apr 3, 2024, 10:00 AM EDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 3:12 PM EDT (19:12 UTC)
- In effect from
- Apr 3, 2024, 10:00 AM EDT
- Expired
- Apr 4, 2024, 9:07 AM EDT
- In force
- 23 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 16 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 2, 1:30 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 2, 1:30 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
130 PM EDT Tue Apr 2 2024
.SYNOPSIS...
Dry weather prevails today with breezy conditions developing in
the afternoon. Scattered valley rain and mountain snow showers
develop overnight tonight. A strong storm brings widespread
snow and mixed precipitation late Wednesday into Thursday. In
addition, strong to damaging winds will develop along the
favored downslope areas of the Green Mountains Wednesday
afternoon into early Thursday, leading to scattered to
widespread power outages. Scattered snow showers can be expected
through the weekend before high pressure and dry weather
returns next Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1248 PM EDT Tuesday...Still not much report with the
beautiful weather today. Mainly mid 40s to around 50 right now
and a light breeze (although gusty still in the St. Lawrence
Valley). Enjoy!
PREVIOUS DISCUSSION...
This looks to be the relatively benign and less impactful part
of the storm. BLUF: No impactful weather is expected through
overnight tonight. This is also the main reason we are hanging
onto the Winter Storm Watches for one more forecast cycle, since
upgrading to Warnings could actually lead to mixed messaging.
The biggest change as we enter into the temporal realm of
higher-resolution mesoscale and Convection- Allowing Models
(CAMs) time range has been a delayed onset of winter
precipitation as well as snowfall accumulation. While it is
tempting to use straight 10:1 SLRs or kuchera snowfall amounts,
the fact that we are two weeks after the start of astronomical
spring warrants a closer look at the thermal profiles. While it
is not impossible to accumulate snow at 34 degrees with
mesoscale banding, the snow does have to come down fast and
furious in the valley locales. Besides the sun angle, there is
also the potential for a prolonged duration of sleet, which will
significantly cut down snowfall amounts in the valleys. All
things considered, a better proxy for this upcoming late season
winter storm is the positive snow depth change. While far from
perfect, it should provide better context on what would most
likely occur compared to low probability worst case scenarios
depicted by straight 10:1 or kuchera snowfall outputs.
Tonight would certainly be a breezy one, if not increasingly
blustery for the typically favored southeast downslope locales. From
late afternoon through the evening hours, southwest winds begin
picking up, gusting 25 to 30 mph, locally 35 mph. After midnight as
the jet approaches, winds pick up to 40-45 mph, locally up to 50 mph
across the favorable downslope areas from the southeast winds. While
there could be mixed winter precipitation, they look showery in
nature due to having to overcome antecedent dry air and lack of
forcing so any meaningful precipitation will likely arrive after
sunrise on Wednesday.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 408 AM EDT Tuesday...A vertically stacked upper low will deepen
and get cut off over southern Lake Michigan. The result is that we
get brief ridging to develop on Wednesday morning. A moisture starved
occluded front advances into our region by late Wednesday morning,
but the unimpressive lifting mechanism should only result in scattered
valley rain and mountain snow showers, locally enhanced by orography.
Do not be surprised if there are even extended periods of dry weather
with the partial sunshine. If that is the case, temperatures could
over perform especially with the more efficient surface
heating. Accordingly, that could also mean some rumbles of
thunder with any convective showers that do manage to develop.
The risk of impactful weather greatly increases by Wednesday
afternoon as the aforementioned upper low gets even more amplified.
The baroclinicity should induce a secondary area of vertically
stacked upper low. Where and when this upper low develops will be
crucial to the evolution of the main event. First, a 70-80 kt 850mb
east southeast jet looks likely to develop and set up along the
spine of the Green Mountains Wednesday evening into the overnight
hours. This would likely lead to a narrow corridor of damaging
downslope winds and this is where a High Wind Watch is in place.
Secondly, as the secondary upper low develops and tracks up from New
Jersey into southern New England, this puts much of our region in
the favorable area for steady precipitation. Thermal profiles are
quite marginal across the Champlain valley but with good
precipitation rates will allow it to snow down to the valleys
especially after midnight. The mountains should see 6 to 12 inches
of snow by daybreak Thursday, although there are indications that
sleet and even a bit of freezing rain could cut down on snowfall
amounts, perhaps significantly. But as colder air gets wrapped
around the low pressure system as it moves off the Massachusetts
coast, precipitation type should be all snow by daybreak. During the
day on Thursday, expect mountain snow to be ongoing while in the
valley, it would mix with or even change over to plain rain as
temperatures warm above freezing. All said and done, expect 1-4
inches of snow for the Champlain valley, 5-12 inches for locales at
or above 1000 ft elevation and 10-20 inches for the Adirondacks and
spine of the Greens.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 408 AM EDT Tuesday...A stacked low pressure system will
continue to produce widespread rain and snow showers across the
region Thursday night through the upcoming weekend. For locations
in the deeper valleys (i.e Champlain and St. Lawrence Valleys),
it seems precipitation type at this point will be diurnally
driven with daytime rain showers which will occasionally mix
with snow during heavier bursts if precipitation while nighttime
hours will generally feature a rain/snow mix or all snow at
times. Accumulations in the valleys should be limited to an
additional 1-2 inches during this time with melting during the
daytime which should lead to little to no noticeable change to
snow depth but could have some impacts on area roadways. Outside
of the deeper valleys, the pocket of cold air aloft associated
with the stacked low pressure system will likely lead to mostly
on and off snow showers through Sunday morning. Additional snow
accumulation of 1-4 inches will be possible with the main
accumulations likely above 1500 ft during this time frame. The
good news is that wind won't be much of an issue as a weak
pressure gradient should limit winds to 15 mph or less.
Precipitation will finally come to an end as the stacked low
pressure system gets shunted eastward as a highly amplified
upper level ridge begins to slide across the central and eastern
US.
We know everyone wants to know what the forecast is going to be on
Monday. Drum roll please. The forecast for Monday is looking
spectacular across the North Country. A strong upper level ridge is
slated to move across New England Sunday night with surface high
pressure not far behind. With deep layer ridging building on Monday,
we should see strong subsidence in the mid to upper levels which is
typically tied to drier and more stable conditions. This upcoming
ridge will be no exception. Model soundings are beginning to show a
plethora of dry air in the mid levels Monday afternoon. We will
still likely see a few fair weather cumulus clouds as we should have
a weak layer of lift in the low levels but these clouds will likely
have limited vertical extent given the subsidence aloft. This should
make for great viewing conditions as mostly clear skies are now in
the forecast around eclipse time. Dry weather is expected to
continue into Tuesday before clouds and precipitation chances begin
to increase late Tuesday as another low pressure system tracks
toward the Northeast.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR conditions will prevail across all
terminals for the remainder of the afternoon into the overnight
hours, with high clouds and clear skies across most of the
region. Cloud cover will gradually increase throughout the TAF
period, along with lowering ceilings, although VFR ceilings are
expected for most of the forecast period. Winds will continue
to become more east to southeasterly throughout the day, with
some gust possible this afternoon. Winds will increase again
tomorrow afternoon with gusts of or exceeding 30 knots,
especially at KRUT. Precipitation will begin to move on across
the region at the end of the forecast period, with a wide range
of precipitation types possible depending on the terminal.
Outlook...
Wednesday Night: Mainly MVFR and IFR, with local VFR possible.
Strong winds with gusts to 55 kt. Definite SN, Chance FZRA.
Thursday: MVFR and IFR. Windy with gusts to 35 kt. Definite SN.
Thursday Night: Mainly MVFR, with local IFR possible. Definite
SHSN.
Friday: MVFR and IFR. Likely SHRA, Likely SHSN.
Friday Night: Mainly MVFR, with areas IFR possible. Chance SHRA,
Chance SHSN.
Saturday: Mainly MVFR, with local VFR possible. Slight chance
SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Sunday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Watch from Wednesday morning through late
Thursday night for VTZ003-006-008-010-016>021.
High Wind Watch from Wednesday afternoon through Thursday
morning for VTZ011-017>019.
NY...Winter Storm Watch from Wednesday morning through late
Thursday night for NYZ029>031-034.
&&
SYNOPSIS...Chai
NEAR TERM...Chai/Haynes
SHORT TERM...Chai
LONG TERM...Clay
AVIATION...KremerHazardous weather outlook, Apr 2, 5:16 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 516 AM EDT Tue Apr 2 2024 NYZ026>028-035-087-VTZ001-002-004-005-007-009-030930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin- Essex-Western Chittenden-Caledonia-Western Addison- 516 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A period of wet snow will likely mix in with rain at times Wednesday afternoon and Thursday afternoon. Overnight, snowfall accumulations will be possible and may impact travel on Thursday morning. Accumulations will be elevation-dependent. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029>031-034-VTZ003-006-008-010-016-020-021-030930- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Lamoille-Washington-Orange-Eastern Franklin- Western Windsor-Eastern Windsor- 516 AM EDT Tue Apr 2 2024 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ017>019-030930- Eastern Chittenden-Eastern Addison-Eastern Rutland- 516 AM EDT Tue Apr 2 2024 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ011-030930- Western Rutland- 516 AM EDT Tue Apr 2 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:12 PM EDT | High Wind Warning | BTV | Addison, Chittenden, Rutland | 42 hr |
| Apr 2, 3:27 PM EDT | Winter Storm Warning | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 6 more | 60 hr |
| Apr 2, 3:27 PM EDT | Winter Weather Advisory | BTV | Addison, Chittenden, Franklin, Grand Isle, Rutland | 60 hr |
Nearby
Wind Advisories in Vermont, 2024Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.